Wyoming, 2021

Winter Weather in Wyoming, February 9 to 10, 2021

February 9 to 10, 2021 · NWS CYS · 2 events in 2 counties and zones

Mountain snow for the Snowy and Sierra Madre Range brought 6 to 9 inches to elevations above 10,000 feet during the 9th into early morning on the 10th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Mountain snow for the Snowy and Sierra Madre Range brought 6 to 9 inches to elevations above 10,000 feet during the 9th into early morning on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 9, 3:06 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 9, 3:06 AM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
306 AM MST Tue Feb 9 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 303 AM MST Tue Feb 9 2021

Today...The arctic cold front lies pretty much along Interstate 25,
with temperatures in the single digits in the cold air, and
relatively mild 20s west of the cold front over Carbon and Albany
Counties of Wyoming. Current Wind Chill Advisory from Douglas to
Lusk to Alliance through 9 AM looks on track with some locations
seeing wind chill temperatures from -20F to -30F. Another bulk of
orographic low and mid level moisture will move into our western
counties today, helping to produce increasing coverage of snow over
our Snowy and Sierra Madre Ranges, and thus making the inherited
Winter Weather Advisory on track beginning this morning. Progged low
and mid level gradients with the Craig to Casper 700 mb height
differences along with near 50 knot 700 mb flow suggests that high
winds may once again develop in the Arlington and Elk Mountain
locations, thus we have extended the High Wind Warning there through
late this afternoon. Strong winds appear less likely over the I-80
Summit between Laramie and Cheyenne, thus we have cancelled the
warning there. Maximum temperatures will again be quite tricky as to
where the arctic cold front lies.

Tonight...Low and mid level gradients relax slightly, thus hopefully
allowing the strong winds to subside somewhat in the Arlington area.
Orographic snows will continue over our Snowy and Sierra Madre
Ranges, thus continuing the Winter Weather Advisory there. With some
clearing skies, very cold temperatures expected east of a Douglas to
Cheyenne line, with some locations falling to 10 below to 20 degrees
below zero across Niobrara County and the northern Nebraska
Panhandle.

Wednesday...Another tricky maximum temperature forecast as to the
positioning of the arctic cold front. Relatively mild temperatures
will continue west of the cold front over Carbon and Albany Counties
of Wyoming, with single digits and teens in the cold air behind the
front.

Wednesday night...Another cold night expected in the arctic airmass
to the east of the cold front, with areas of light snow developing
north of a Douglas to Scottsbluff line along a low level convergence
boundary.

.LONG TERM...(Thursday through Monday)
Issued at 303 AM MST Tue Feb 9 2021

Long Range forecast will remain active with several areas of
concern through the weekend. All models show the arctic airmass
finally moving into south central Wyoming on Thursday as the front
begins to push south towards the central Colorado border. Expect
a high temperature in the low to mid 30s for Rawlins and Laramie,
but those temperatures will plummet into the single digits as the
front moves south across the area sometime Thursday afternoon and
Thursday evening. This will likely end the high wind threat that
has plagued the area so far this week. Further north, the primary
arctic air intrusion will begin to dig south as a large arctic
high pressure, which covers most of western and central Canada,
translates south into Montana and Wyoming. Model soundings are
impressive, showing the arctic airmass depth as high as 700mb
(3000 to 5000 feet depending on elevation). Temperatures above
this layer will be in the teens to near 20, but will be
significantly lower at the surface. In addition, warm air
advection will occur aloft over the arctic dome. This WAA aloft
and large fetch of upslope flow will likely initiate widespread
accumulating snowfall starting Thursday night/Friday morning.
Will have to keep a close eye on this event since models tend to
greatly underestimate forcing and QPF in these situations where an
arctic boundary is present. In addition, strong low level
frontogenesis is present with ample isentropic lift. Continued to
increase POP and QPF across the area through Saturday morning.

Bitter cold temperatures and wind chills will then be the main
forecast challenge this weekend after the snow ends. Forecasting
highs on Saturday, and lows Saturday morning, Saturday night, and
Sunday morning are going to be very tricky since skies will
gradually clear, but enough llvl moisture may be present to
initiate freezing fog in some areas and keep temperatures from
falling too low. At the very least, expect widespread Wind Chill
Watches/Warnings to be issued with wind chills of -40 or lower.
For now, went with daytime highs (Saturday) in the single digits
above zero (west) and single digits below zero (east). There is
the potential for many locations to struggle to reach -10 to -5
for high temperatures, but did not go quite that low yet. Saturday
night/Sunday morning is going to be a cold one no matter how you
cut it. Adjusted low temperatures near the median of the GEFS
ensemble plume guidance with lows ranging between -10 to -30
depending on your location. The warmest locations will likely be
in the mountains due to the "warmer" air aloft. However, some MOS
guidance and the lower ensemble perturbations suggest lows around
10 to 15 degrees colder than the current forecast lows. Air
temperatures and wind chills this cold are dangerous and should
be avoided if possible.

By Sunday and Monday, what some people may call a slight "warming
trend" is expected with highs returning mid to upper teens by
Monday afternoon as the arctic high spreads east.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 303 AM MST Tue Feb 9 2021

Observations across western Nebraska and portions of southeast
Wyoming show low clouds and some fog remaining over the area this
morning. Do not expect this to change much today, with perhaps a
slight increasing in CIGS and an eastward shift in the stratus
deck. Other than occasional flurries from time to time at all
terminals today, not much precipitation is expected. Windy
conditions will continue at KLAR and KRWL with the arctic front
remaining just north and east of these terminals. KCYS may see a
few hours of gusty winds up to 25-35 knots this afternoon before
the arctic boundary pushes west of the I-25 corridor again.

HAZARDS/WEATHER TRENDS: VFR conditions will continue for KRWL,
KLAR, and KCYS. IFR or near IFR/MVFR CIGS and MVFR VIS expected
to continue for all western Nebraska terminals today. KSNY has
the best chance to remain in IFR to LIFR CIGS through the whole
day with some patchy fog at times. In addition, high res models
are showing fog and/or snow showers becoming more widespread east
of Interstate 25 this evening and tonight, with KSNY and KBFF the
most probable in seeing LIFR conditions.

&&

.FIRE WEATHER...
Issued at 303 AM MST Tue Feb 9 2021

No concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Wednesday for WYZ112-114.

     Wind Chill Advisory until 9 AM MST this morning for WYZ101-102.

     High Wind Warning until 5 PM MST this afternoon for WYZ110.

NE...Wind Chill Advisory until 9 AM MST this morning for NEZ002-003-
     095-096.

&&

SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...RUBIN
Hazardous weather outlook, Feb 9, 2:49 AM MST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
249 AM MST Tue Feb 9 2021

NEZ019>021-054-055-WYZ103>109-111-113-115>119-101000-
Scotts Bluff County-Banner County-Morrill-Kimball County-Cheyenne-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
249 AM MST Tue Feb 9 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...south central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another arctic cold front will push across interior Wyoming
sometime Wednesday or Thursday. Bitterly cold temperatures and
wind chills are expected later this week along with periods of
snow.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-101000-
North Snowy Range Foothills-
249 AM MST Tue Feb 9 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect until 5 PM this afternoon. Expect
west winds of 35 to 45 mph with gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another arctic cold front will push across interior Wyoming
sometime Wednesday or Thursday. Bitterly cold temperatures and
wind chills are expected later this week along with periods of
snow.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-101000-
Sierra Madre Range-Snowy Range-
249 AM MST Tue Feb 9 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Weather Advisory is in effect through late tonight. Snow
and blowing snow are expected with snow accumulations of 6 to
12 inches. Winds will gust up to 50 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another arctic cold front will push across interior Wyoming
sometime Wednesday or Thursday. Bitterly cold temperatures and
wind chills are expected later this week along with periods of
snow.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ101-102-101000-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
249 AM MST Tue Feb 9 2021

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Wind Chill Advisory is in effect until 9 AM this morning for
wind chill temperatures as low as 30 degrees below zero.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another arctic cold front will push across interior Wyoming
sometime Wednesday or Thursday. Bitterly cold temperatures and
wind chills are expected later this week along with periods of
snow.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Feb 9, 3:02 AM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 AM MST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
02/09/2021  M58 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COUNTY ROAD 402.

&&

TT
Local storm report, Feb 9, 5:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 AM MST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
02/09/2021  M58 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT COOPER COVE.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Snowy Range

When
February 9, 6:00 AM MST to February 10, 4:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Estimated snowfall of 6 to 9 inches above 10,000 feet elevation in the Snowy Range from the Brooklyn Lake and Sand Lake SNOTEL sites.

Winter Weather, Sierra Madre Range

When
February 9, 6:00 AM MST to February 10, 4:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Estimated snowfall of 7.5 inches around 10,000 feet elevation from Blackhall Mountain and Old Battle SNOTEL sites.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934494, 934495.